Kentucky, 2022

Flood in Kentucky, July 17, 2022

July 17, 2022 · NWS PAH · 1 event in 1 county or zone

A rather large and slow-moving area of thunderstorms moved east across the lower Ohio Valley. The storms produced heavy rainfall and isolated urban flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rather large and slow-moving area of thunderstorms moved east across the lower Ohio Valley. The storms produced heavy rainfall and isolated urban flooding. The storms occurred ahead of a cold front that extended from central Indiana southwest to the Ozark Mountains of Arkansas. A very moist and unstable air mass supported the storms. Southwest 850 mb winds increased to over 30 knots, further aiding storm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 17, 5:26 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 17, 5:26 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
626 PM CDT Sun Jul 17 2022

.UPDATE...
Issued at 625 PM CDT Sun Jul 17 2022

Updated the aviation section for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 321 PM CDT Sun Jul 17 2022

An upper level trof, currently extending from over the Great
Lakes region to Missouri, will continue to push slowly southeast
tonight. Concurrently, at the surface, a weak boundary to our
northwest will also be slowly moving through the PAH forecast area
tonight into Monday. The latest HRRR shows convection becoming
widespread across the entire PAH forecast area between 01z-04z,
then gradually moving southeast through the overnight hours. Went
with likely to categorical PoPs through this evening, then chances
will slowly decrease from northwest to southeast late tonight
through Monday. Our northwest and west counties should be dry by
Monday afternoon, with just a few light showers possibly lingering
in our far southeast counties early Monday evening. Additional
rainfall amounts are expected to be generally in the one to one
and a half inch range, with isolated higher amounts.

Portions of southeast Missouri, far west Kentucky and extreme
southeast Illinois remain in a Slight Risk for severe storms,
where we have had the best heating and least rainfall. If storms
can get going in the next few hours, we could see a few strong to
severe storms into this evening. This will be something to watch.

The clouds and precipitation have given us a break from the above
normal temperatures today, and this will also be the case
tomorrow. With lows tonight and Monday night around 70 degrees,
highs Monday will range from the middle 80s east to near 90
degrees west. The heat begins its return Tuesday, when we expect
highs to range from around 90 degrees northeast to the middle 90s
southwest.  With dew points in the lower 70s, afternoon heat
indices in southeast Missouri will reach from 100 to around 105
degrees. Lows Tuesday night will be much warmer in the middle to
upper 70s.

.LONG TERM...(Wednesday through Sunday)
Issued at 321 PM CDT Sun Jul 17 2022

The long term forecast period will feature mainly hot and dry
weather through the weekend with an upper ridge building into the
Middle Mississippi Valley area.

With breezy southwesterly winds bringing in ample moisture,
Wednesday looks to be the most concerning day of the week for heat
related issues. Highs are forecast to be in the mid-90s for the
Evansville Tri-State to near or just above 100 in Southeast Missouri
with peak heat index values of 105-110 likely for most of the area.

A shortwave low moves across Lake Superior into Ontario Wednesday,
resulting in a weak cold frontal passage through the Quad State
Wednesday evening. While there is plenty of CAPE and DCAPE along
with high mid-level lapse rates, a strong capping inversion sharply
limits PoPs in the ensembles ahead of the front. The lone PoPs left
in the NBM are Wednesday evening for the KY Pennyrile area, as
precip chances are higher southeast of the forecast area. The front
will provide some temporary relief from heat and humidity, though
highs on Thursday are still projected to be in the upper-80s to mid-
90s.

The upper ridge expands eastward into the Middle Mississippi Valley
for next weekend. Some models are forecasting extreme heat,
particularly the operational GFS, though this appears to be way
overdone. Due to the clear overstating of highs in some models, and
the slight chance of showers/storms for the weekend in some ensemble
members that tend to occur in scenarios with a reduced intrusion of
the ridge, highs were nudged lower relative to the NBM
initialization, but still at or slightly above the 50th percentile.
This puts highs Friday-Saturday in the mid to upper 90s with
temperatures around 100 possible in Southeast Missouri.

&&

.AVIATION...
Issued at 625 PM CDT Sun Jul 17 2022

Showers and thunderstorms are moving through the Quad State region
this evening. Clusters of storms in a very disorganized line will
provide for a few hours in which thunder is most likely at each
terminal. Thunder cannot be ruled out completely overnight or
with potential new convection in the morning in Western Kentucky
but is left out of the TAF due to low probability. Vsby will drop
with thunderstorms and heavy rain, and will likely remain somewhat
reduced overnight as fog forms. IFR cigs move in behind the main
storm line, especially for KEVV/KOWB, while other sites may only
drop to MVFR. Aside from thunderstorm gusts, winds will be light,
shifting from southwesterly to northwesterly.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...ATL
SHORT TERM...RST
LONG TERM...ATL
AVIATION...ATL
Hazardous weather outlook, Jul 17, 4:23 PM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
523 PM CDT Sun Jul 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
523 PM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

There is a chance for a few strong to locally severe thunderstorms
across the area through tonight. The best chance should be this
evening. Damaging wind is the most likely hazard. Hail up to or
slightly greater than 1 inch is possible. A brief tornado or two
may occur, and produce narrow paths of wind damage similar to any
straight line wind damage.

Locally heavy rain is possible through tonight. While most of the
area will benefit from the heavier rainfall, isolated instances
of minor flooding cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Peak heat index values of near 105 degrees are possible Tuesday in
southeast Missouri, and heat index readings of 105 to 110 degrees
are likely on Wednesday across the entire area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening.

In the hours before

Special weather statement, Jul 17, 9:00 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
1000 PM CDT Sun Jul 17 2022

ILZ083-086-087-090-091-INZ085-086-KYZ014-018-180345-
White IL-Saline IL-Gallatin IL-Pope IL-Hardin IL-Posey IN-
Vanderburgh IN-Henderson KY-Union KY-
1000 PM CDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of southeastern White,
Hardin, Pope, southeastern Saline, central Gallatin, southwestern
Vanderburgh, southern Posey, western Henderson and Union Counties
through 1045 PM CDT...

At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mount Vernon to near Uniontown to near
Equality to 7 miles northeast of Vienna. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mount Vernon and Uniontown around 1005 PM CDT.
  Shawneetown and Dixon Springs around 1015 PM CDT.

Other locations in the path of these storms include Corydon,
Henderson, Morganfield and Breckinridge Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3794 8759 3780 8758 3763 8787 3734 8871
      3760 8871 3761 8839 3788 8810 3798 8806
TIME...MOT...LOC 0259Z 271DEG 26KT 3794 8797 3781 8798 3766 8832 3749
8881

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SMITH
Special weather statement, Jul 17, 9:19 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 PM CDT Sun Jul 17 2022

ILZ086-087-090-091-KYZ007-008-010-011-013-180415-
Saline IL-Gallatin IL-Pope IL-Hardin IL-Marshall KY-Crittenden KY-
Lyon KY-Livingston KY-Caldwell KY-
1019 PM CDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of Hardin, Pope,
southeastern Saline, southwestern Gallatin, Livingston, Crittenden,
northwestern Caldwell, Marshall and Lyon Counties through 1115 PM
CDT...

At 1018 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Creal Springs to 7 miles
southwest of Burna to 8 miles southeast of Lovelaceville to near
Clinton. Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Burna around 1030 PM CDT.

Other locations in the path of these storms include Salem and Benton.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 18 and 45.
 Interstate 69 in Kentucky between Mile Markers 35 and 75.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3702 8848 3703 8852 3707 8856 3707 8849
      3716 8849 3734 8871 3760 8871 3761 8815
      3719 8792 3687 8814 3687 8816 3685 8815
      3675 8834 3675 8848
TIME...MOT...LOC 0318Z 270DEG 29KT 3756 8876 3720 8851 3686 8876 3670
8903

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SMITH
Special weather statement, Jul 17, 10:01 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Paducah KY
1101 PM CDT Sun Jul 17 2022

KYZ010-013-015>017-180500-
Crittenden KY-Webster KY-Christian KY-Caldwell KY-Hopkins KY-
1101 PM CDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of east central
Crittenden, northwestern Christian, Caldwell, Hopkins and Webster
Counties through MIDNIGHT CDT...

At 1101 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sturgis to near Creswell to near Eddyville
to 12 miles east of Calvert City. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Creswell and Farmersville around 1105 PM CDT.
  Princeton, Clay and Olney around 1120 PM CDT.

Other locations in the path of these storms include Providence,
Dawson Springs, Dixon, Madisonville, Earlington, Nortonville and
Mortons Gap.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 78 and 130.
 Western Kentucky Parkway between Mile Markers 39 and 40.
 Pennyrile Parkway between Mile Markers 29 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3731 8738 3726 8739 3725 8738 3718 8742
      3699 8762 3700 8773 3700 8792 3707 8796
      3718 8791 3731 8798 3743 8794 3747 8794
      3754 8785 3755 8744 3734 8735
TIME...MOT...LOC 0401Z 259DEG 31KT 3750 8807 3726 8797 3711 8805 3699
8814

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Local storm report, Jul 17, 10:07 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1107 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     2 NNE SIKESTON          36.90N 89.57W
07/17/2022  M45 MPH          SCOTT              MO   AWOS

            AWOS STATION KSIK SIKESTON MO.

&&

K. SMITH
Special weather statement, Jul 17, 10:14 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Paducah KY
1114 PM CDT Sun Jul 17 2022

INZ087-088-KYZ015-018>020-180515-
Warrick IN-Spencer IN-Henderson KY-Webster KY-McLean KY-Daviess KY-
1114 PM CDT Sun Jul 17 2022

...Strong thunderstorms will impact portions of southern Warrick,
southwestern Spencer, eastern Henderson, Daviess, northern McLean and
northeastern Webster Counties through 1215 AM CDT...

At 1114 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Henderson to near Robards to near Sebree.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Beech Grove and St. Joseph around 1130 PM CDT.

Other locations in the path of these storms include Calhoun, Stanley,
Eureka, Owensboro, Rockport, Grandview, Masonville, Knottsville and
Whitesville.

This includes the following highways...
 Interstate 165 between Mile Markers 60 and 70.
 Interstate 69 in Kentucky between Mile Markers 130 and 146.
 Audubon Parkway between Mile Markers 1 and 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3767 8682 3763 8695 3752 8707 3754 8736
      3757 8737 3754 8742 3754 8758 3773 8753
      3790 8757 3797 8695 3793 8694 3793 8698
      3790 8699 3790 8691 3788 8689 3784 8691
      3784 8686 3779 8682 3774 8682 3771 8686
TIME...MOT...LOC 0414Z 261DEG 32KT 3789 8757 3773 8753 3758 8757

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SMITH
Local storm report, Jul 17, 10:30 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1130 PM CDT SUN JUL 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
07/17/2022                   CAPE GIRARDEAU     MO   TRAINED SPOTTER

            TRAINED SPOTTER IN OAK RIDGE, MO WALKING
            THROUGH PROPERTY FOUND BROKEN OFF 2 LIMBS
            FROM HICKORY TREE LAYING IN YARD. SMALLER
            LIMBS SCATTERED THROUGHOUT HIS YARD. REPORT
            RELAYED BY HAM OPERATOR.

&&

K. SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Henderson

When
July 17, 10:31 PM CST to 11:55 PM CST
Where
Henderson County, 2.18 mi E of Weaverton to 1.52 mi NNW of Anthoston
Cause
Heavy Rain
Reported by
Social Media
Coordinates
37.800, -87.560

Several inches of water covered Interstate 69 at the interchange of Highway 41.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039091.